Is anyone there graves, post thyroidectomy with a t4/t3 conversion problem?

I've been on t4 for nearly a year post op and now have a conversion problem. Introduced t3 last week and have gone all over the place with hyper and hypo symptoms. Most noticeably irritability, fatigue, nausea and headaches. On 100mcg t4 and 2 x 5mcg t3. Also taking iron, magnesium, multivitamin, b12, mini pill and antidepresant, All at certain times so as not to clash. Wondering if its an adrenal issue which I haven't had tested yet. Also wondering whether to give up with t3, up the t4 and focus on getting off the antid's and birth control pill which I think can inhibit conversion? Are there other thyroidless patients with this experience?? Feeling very alone with it and reading sttm and other sites is just making me panic more.

Any thoughts greatly appreciated.

Jules x

Last edited by

5 Replies

oldestnewest
  • I'm not in your situation but adrenal problems could well cause the symptoms you describe. It could also be that your iron isn't at a high enough level or that you need to introduce your T3 more slowly. You are right that birth control pills can cause issues with absorption and conversion due to the oestrogen.

    I'm sure someone with experience of Grave's will be along shortly. I just didn't want to leave your question unanswered too long.

    Hopefully someone will be able to reassure you or point you in the right direction of information that might help.

    Carolyn x

  • Here I am!! I was diagnosed with Graves' at 13, partial at age 18, total at age 36, I'm now 68. So! Problems? Yes.

    I have struggled for more years than I care to remember. Last year after 7 years of being starved of Thyroxine by a TSH-happy GP I found TUK. Now, what I am now going to tell you is in no way an invitation to follow my course, but this is what I did.

    I tried putting my Levo back up to where I was OK-ish for 23 years. It was not working. I discovered that conversion was a problem - hight T4, low T3. Then I added some T3 with the same results as you. Could not decide if over- or under- dosed. It was an absolute nightmare. In the end, I reduced my T4 back down and started T3 by actually cutting the 25mcg tabs into quarters and grinding them up .. one quarter of a tablet lasted 4 days! I was taking a couple of crumbs about every six hours three times a day. I was alright but still suffering horrendous palpitations in the afternoons and evenings, so I knew I hadn't got it right. I still persevered with the T3, though.

    I then had a whole raft of private blood tests because all my GP was interested in was that the TSH was too low and I should cut down on the T4. They revealed that I had low ferritin, low Vitamin D, and high uric acid, which CarolynB above suggested could be due to the T4 pooling - clever girl - because my T4 was high but the T3 was still low.

    I am now supplementing the iron and Vit D (mostly the natural way!). Also, in the end I did the Adrenal test with the Blood Pressure - Take it sitting down and then standing up. Definitely went down when I stood up. Ah, I thought. Nutri-Adrenal (NA). First tablet, same horrendous palpitations and tachycardia. In the cupboard went the NA.

    In the end in sheer desperation we saved every penny we could spare, missed the rent one month (my son is our landlord, thank goodness!) and went to see Dr BDP. I am now on his programme to restore my adrenals with NA, plus T4 and T3 combined. He told me I was on the right track but was doing it in the wrong way. I had to HALVE my T4 - which took a tremendous leap of faith. I have now reduced it even more, because when I started the NA and T3 he advised me to reduce the T4, not the T3, if I felt overdosed. Also, he is absolutely adamant that someone who has no thyroid needs T3 either in addition to, or instead of, T4. He also like to look at the whole endocrine system, and identify hormaone balance problems - I shall be starting natural progesterone once my thyroid situation is more stable.

    I feel better than I have for a while, every time I make a small change I might get palpitations, but they settle in about two days, if I am very patient. I am doing more at home, sleep better, am more cheerful, and the pain I have been living with for 30 years has all but gone.

    The moral of this story is, going it alone is very, very complicated and risky. It can be done, many have, but for people like you and me, it is harder. I have seen Dr P and I have the option of leaving a message for him to call me if I am anxious about anything. Even with his backing it has not been all plain sailing.

    My only true advice to you would be to try to see Dr P if you can, because we are even more fragile than those who have a poor thyroid function. I know this might not be what you were hoping for, but it really is the best advice I can give. I am saying this because the sooner you can get this resolved with the right treatment, the less harm will be done.

    Marie XX

  • I am in agreement, if you can then i suggest you try to see Dr P, THERE IS A WAIT SO YOU WOULD HAVE TIME TO SAVE x

  • Thanks for your reply. Am reluctant to see dr p or take NA yet...have a good consultant in Bristol who listens and is willing to help. Waiting for her to call me back so will see what she says about the adrenal angle. Then I may have to make an appointment with dr p!!! :) good not to feel alone and am hopeful that while I feel shocking, I've made myself a plan to tackle this adrenal business so not beaten yet!! My iron is currently under repair! Vit d is sorted and taking a few other sups. Exhausting! X

  • I really do wish you well, and hope that your consultant will see what you need. Just don't let it go on for years like I did. It damaged my heart, my lungs, you name it. But the good news is that I am getting better. I just wish I knew 30 years ago what I know now. But there was no internet then. What a blessing it is. Marie XXXX

You may also like...